Journal of Applied Mathematics and Decision Sciences
Volume 7 (2003), Issue 4, Pages 229-248

A reduced load approximation accounting for link interactions in a loss network

M. R. Thompson and P. K. Pollett

Department of Mathematics, The University of Queensland, Brisbane, Australia

Copyright © 2003 M. R. Thompson and P. K. Pollett. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


This paper is concerned with evaluating the performance of loss networks. Accurate determination of loss network performance can assist in the design and dimen- sioning of telecommunications networks. However, exact determination can be difficult and generally cannot be done in reasonable time. For these reasons there is much interest in developing fast and accurate approximations. We develop a reduced load approximation that improves on the famous Erlang fixed point approximation (EFPA) in a variety of circumstances. We illustrate our results with reference to a range of networks for which the EFPA may be expected to perform badly.